ORLANDO, FL—Understanding the effect of ocular toxicity of systemic anticancer therapies can help guide nursing assessment, enhance patient education, and improve care management, a study presented at the ONS 40th Annual Congress has found.
“Systemic anticancer therapies can cause both acute and chronic damage to the eye. This ocular toxicity is generally underestimated and may be considered a minor side effect. For the patient, however, blurred or loss of vision, and other ocular symptoms can be troublesome and affect quality of life,” noted Mary Elizabeth Davis, RN, MSN, AOCNS®, of Memorial Sloan Kettering Cancer Center in New York, New York.
She explained that “damage to the ocular surfaces, retina, cornea, and optic nerve can be temporary or permanent. The eye has a high degree of sensitivity to toxic substances; fluorouracil can be detected in tears several minutes after intravenous administration and can cause epiphora and conjunctivitis.”
In addition, etoposide and cisplatin can cause retinopathy; vincristine, vinblastine, and procarbazine, photophobia; taxanes, glaucoma; and hormones and chronic administration of corticosteroids, cataracts.
The biotherapeutic agents can also adversely affect the eye, causing myriad symptoms. For example, research has linked serious retinal toxicity to the tyrosine kinase inhibitors as well as other new targeted agents, while immunotherapies like cetuximab and ipilimumab can cause blepharitis.
Knowledge of the etiology of ocular toxicity can result in closely monitoring and educating patients at risk to promote well-being and vision, and anticipating treatment-related toxicity, which may be minimized or prevented by holding or reducing the drug dose.
Lubricants, anti-infectives, steroids, miotics, adrenergic agonists, or beta blockers may be administered and procedural interventions, such as nasolacrimal dilation and irrigation, may also be warranted.
“Patients are encouraged to have a baseline exam and to report changes in vision or ocular symptoms immediately,” she stated.
Nurses should educate patients on prescribed medications, correct administration of drops and ointments, interventions such as eyelid hygiene, warm or cool compresses, and ultraviolet light precautions.
Consultation and screening for early detection to diagnose and treat ocular changes from cancer treatment can be promoted with close communication and collaboration between the primary team and ophthalmology.